Followers

Monday, April 23, 2018

Bosulif Update, PCR Results, Nausea and Magic Oil

Currently, Bosulif and I have a love hate relationship; I have been on 400 mg of Bosulif for two months now, and the nausea has continued, despite taking Zofran, prior to the Bosulif. A few weeks ago, I had a great idea, and asked my oncologist if he would approve; I began to split my 400 mg ( per day) dose, into two, 200 mg doses. This has tremendously cut down of the severity of the nausea, even though it has not eliminated it completely.

I have 100 mg tablets, so I am not actually cutting the pills in half. I am grateful for the decrease in the severity of the nausea, but hold out high hopes, that eventually I will adjust to this medication, and the nausea will completely subside.

On the upside, I had my BCR/ABL checked, after one month of being on the 400 mg dose, and I am happy to say that my PCR results were down from .972% to .34%; pretty good progress, if I do say so myself; at least the nausea, was not for naught!

A few things that I have been trying, to help with the nausea, is taking 4 mg of Zofran (an anti-nausea medication), approximately one hour prior to taking the Bosulif, and then taking the Buosulif with a meal, and a glass of milk; for me,  my first meal of the day, around 1 pm, and the second around 6 pm.

The nausea typically starts about an hour after I take the Bosulif; on "good" days, I eat a few crackers and carry on. On bad days, I swear a lot! lol Although, after much encouragement from another cancer warrior, I started using a magic oil, under my tongue; it tastes like CRAP, but seems to help.

Due to my unfamiliarity of said oil, and its' legal status, that is all I am going to say about it now. I also eat ginger, and peppermint Altoids, like they are going out of style and rub peppermint and ginger oil on my abdomen.

All of these things seem to help lessen the nausea, but I pray that eventually, I will become accustomed to Bosilif, and will no longer feel as though I am pregnant, with all day sickness.
I otherwise feel pretty darn good, and feel as though my pleural effusion is finally winding down; I have more energy, and less puffiness; all good things.

Have any great tips to share? Please leave in the comments below; together, we will all find our way.

Here's to riding the Bosulif train!

Thursday, March 29, 2018

Oxycodone Warning and Discovery

I am blessed to not have an addictive personality; I rarely drink, don't smoke and have never tried an illicit drug, in my life. My addictions come in forms of chocolate, and my family; I cannot seem to get enough of either!

So, imagine my surprise, when I realized that I was addicted to Oxycodone! As you may remember, I had rotator cuff surgery, back in Oct. 2017. Immediately following surgery, I was given 5 mg of Oxycodone, in the hospital, every six hours; it knocked me out, and allowed me to sleep during the first three, very painful days, following surgery.

When I was finally released from the hospital, oxygen in tow, I was given anti-nausea medication and oxycodone, for pain. My first day home I took one oxycodone during the day and one at bedtime, I also took one in the middle of the night; that is three pills, in 24 hours.

The second day, I only took tylenol during the day, and one oxycodone at night, when the pain was unbearable. This went on for several weeks; one to two, 5 mg of oxcycodone at night,  to help me sleep. I had no idea how painful shoulder surgery was, and trying to sleep at night was nearly impossible, so it did take the edge off.

Fast foward to the first week of Dec.; I began taking Bosulif, a new chronic mylogenous leukemia medication, which causes me, major nausea. After a few days, this nausea also caused a night of vomiting, so needless to say, I did not take an oxycodone, for pain, because my nausea was so severe. This continued throughout the next few days, with me being mostly miserable.

I started to wonder whether or not I had the flu, as I was having hot and cold flashes, body aches, and an overall feeling of being ill. It wasn't until my skin started "crawling" that I looked up withdrawals, from oxycodone, and low and behold, what I was suffering from was not the flu, but withdrawals from oxycodone!

Needless to say I was SHOCKED! I had only been on this drug for a short period of time, and only 5-10 mg, during a 24 hour period. I just couldn't believe it, and it made me realize how quickly and easily people can become addicted to this drug, without even realizing what is happening.

I was mortified and told my grandson that his Nana was a drug addict! I explained to him what had happened and how easily my body became addicted to this drug. I used it as a learning experience for him, and pray that I am never in a position to have to take it again.

The withdrawal symptoms fortunately only lasted for three days, but I can certainly see how someone with an addictive personality would prefer to take another dose, rather than  experience the actual withdrawal from the drug.

I am grateful that I realized what was going on, and that I do not have an addictive personality, and I have nothing but empathy for those who find themselves, innocently addicted to this drug. I now understand how Opioid Addiction has become an epidemic in this country.

Drugs, of any kind are a serious matter, and should only be used when needed, and as prescribed; not that that would have prevented my addicition, because if I had taken as prescribed, I would have taken much more oxycodone, than I did, and likely would have suffered more severe withdrawals.
Blessings and strength to those of you suffering with addicition; I empathize with you.

Thursday, March 22, 2018

Bosulif Difficulties

As you may know, I recently switched leukemia medications from Sprycel, to Bosulif. After six and a half, successful years on Sprycel, (with the exception of chronic and increasingly large pleural effusions), I hesitantly made the switch to Bosulif.

I started with 100 mg of Bosulif per day, pre-medicating with Zofran, and have slowly reached the ultimate goal of 400 mg of Bosulif, per day; I have yet to have a PCR test to see whether or not it is controlling my chronic mylogenous leukemia.

What I miss most about Sprycel, is the ease in which I was able to take it; I simply took my pill, right before I went to bed. No thoughts on whether or not I had pre-medicated with an anti-nausea medication, or if I had "eaten enough" food, to keep the nausea at bay.

Since I am most definitely NOT a morning person, and certainly not a big morning eater, I thought that it would be best to try and take the Bosulif with my largest meal, which is typically dinner. When I am home, that is not a difficult task, but I have often found myself, on the road, and eating at sporadic times, and if I have not taken the Zofran, an hour prior, then I am MISERABLE!

Apparently, I am not a structured eater, and I typically eat when I am hungry; which is usually a little bit here and there, throughout the day. I guess you could call me a grazer! lol This is not conducive to keeping nausea at bay, from the Bosulif. I cannot even imagine the difficulties of  fasting twice a day; I would NEVER get my medication down the hatch!

So thus far, I have found myself eating a much larger than I am used to dinner, taking the Bosulif and still feeling nauseated two hours later; I am then eating a bowl of cereal, a piece of toast or yogurt, which seem to help, and drinking ginger-ale. Add to that ginger, and peppermint Altoids; I also rub peppermint oil on my abdomen; talk about desperate! I am will to try anything.

So far, this has kept me from vomiting, but I hate going to bed feeling stuffed and miserable!

I am now rethinking the "when" I should take this life-saving medication, and am going to try to ingest it, earlier in the day. I just hate the thought of feeling miserable all day, and when I take it at night, at least I am able to sleep through most of the nausea.

Hopefully in time, this side effect will begin to lessen, and it won't be such an ordeal to get my daily dose, down the hatch. I am grateful that I have not had the diarrhea, that so many suffer, and wonder if it is because of the Zofran, which can cause constipation; maybe that side effect cancelled out the other!? Constipation vs Diarrhea; whatever the case, I am fortunate to only have one major pain in the gut, instead of two.

Today I shall try something new; pills earlier in the day; I will keep you posted and would love to hear what works for you!

Glad to be here, to enjoy another day!

Blessings to all of my CML warriors!

Bricks for the Brave!!